Dense Fog, White
- When
- March 16, 12:00 AM CST to 9:00 AM CST
- Where
- White forecast zone
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Widespread dense fog blanketed parts of southern Illinois along and north of a line from Carbondale and Marion to Harrisburg. Visibilities were at or below one-quarter mile at times.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed parts of southern Illinois along and north of a line from Carbondale and Marion to Harrisburg. Visibilities were at or below one-quarter mile at times. The dense fog formed along and north of a weak warm front that extended from Arkansas northeast along the lower Ohio River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 5:24 PM CST, 6 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 624 PM CDT Mon Mar 15 2021 .UPDATE... Issued at 624 PM CDT Mon Mar 15 2021 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 302 PM CDT Mon Mar 15 2021 The main energy extending from the northwestwardly tilted low extending from Missouri into the upper Midwest has shifted to the east this afternoon, leaving residual broken to overcast skies in its wake this afternoon across the WFO PAH forecast area. There will be channeled vorticity moving across the base of through closed low over central Missouri and south central Illinois this evening. Given the sharp baroclinic zone with thermal instability and moisture, just to the northwest of the WFO PAH forecast area, we will see some redevelopment of clouds and a few showers northwest of a Perryville Missouri to a Mount Vernon and Johnsonville Illinois line during the evening. There is some suggestion that a few shower may break out near the Evansville IN and Henderson KY area by mid-evening, moving across northwest Indiana through the midnight hour. After midnight, the upper low will shift east of the region, placing the WFO PAH forecast area in a broadly anticyclonic southwest flow aloft through Tuesday evening. This will provide a dry period, but a sharp thermal gradient induced by surface ridging to the north..with low 60s to the north and upper 60s to near 70 south. The next closed low system, currently over the western U.S. will move into the OK/TX panhandles after midnight Tuesday night. Warm advection showers will develop in advance of an approaching warm front across parts of southeast Missouri by Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 302 PM CDT Mon Mar 15 2021 The main forecast challenge this week is the midweek storm system. Rain begins to move more fully into the Quad State early Wednesday morning and is expected to continue through Thursday evening. Thunderstorm activity is anticipated Wednesday and Wednesday night with the afternoon to evening hours the highest potential. Confidence in the overall storm system is high, but uncertainty remains with the exact positioning and northward extent of strong to severe thunderstorm potential. Operational models are in strong agreement in positioning the low pressure center in northern Texas Wednesday morning, progressing east-northeastward into Oklahoma. The surface and upper-level lows are vertically stacked at this time. The low is occluded, with the occluded front positioned near the Oklahoma/Kansas border. A cold front stretches southward along the Arkansas/Oklahoma border and a warm front extends from far northeastern Oklahoma southeastward across the Mid-South towards Atlanta. The occluded low progresses towards Missouri over the course of the day Wednesday. By the afternoon hours, the surface low appears to separate from the upper-level low, with the surface low moving faster into Missouri. As the low shifts northeastward, the warm front across the South shifts northward towards the Quad State. The model average appears to bring the warm sector slightly into SE Missouri but, with a more rigid Georgian positioning of the warm front, the warm sector will struggle to reach more than a few counties north of the MO/AR border and a couple counties north of the KY/TN border. Widespread showers are expected during the day Wednesday. While thunderstorms are included across the entire Quad State, the higher chance values are kept in SE Missouri and far W Kentucky for the afternoon-evening hours. This area and timing will have the greatest chance of strong to severe thunderstorm development and is currently included in an SPC Day 3 slight risk (with a tiny portion of a couple SEMO counties in an enhanced). The rest of the Quad State is included in a Day 3 marginal risk of severe weather. The range seems reasonable this far out, though there is a decent chance the slight and marginal risk areas narrowing in a southward direction in subsequent updates as we get closer to the event and details come into better focus. As temperatures continue to shift lower for Wednesday, the dew points continue to lose some of the high end potential. PW and IVT values are in the +1-2 standard deviation range which is reasonably high but lower than other recent events. CAPE values are up to 1000 in a few models but are generally around 500 for southern portions of Missouri/Kentucky. Shear will be high, and is the most established variable in the Quad State for a severe weather event. Severe weather will be more prevalent south of the Quad State where instability and moisture levels are much higher. QPF has increased over the last couple model cycles, with more widespread 1-1.75 inch values. The higher amounts are positioned in SE Missouri and the southernmost counties of W Kentucky. Due to multiple rain events in the past week, soil moisture levels are high. Together with localized heavy rain with thunderstorms, Southeast Missouri and far Western Kentucky are included in a Day 3 slight risk of excessive rainfall. The gap in start time between the earlier GFS and later ECMWF/CMC ensembles has reduced some in the latest model cycle, but on the back end the GFS ensemble continues to much more quickly move rain out of the Quad State. Wrap-around stratiform precipitation is likely to continue through the day Thursday as temperatures cool for the remainder of the workweek, finally moving out during the overnight hours. Afterwards, dry conditions return for Friday and the weekend. The GFS ensemble has some members bring the next system to SEMO late Sunday but the NBM/CMC/ECMWF hold this off until Monday. The forecast stays with the NBM for the end of the long term forecast period. High temperatures in the mid to upper 60s Wednesday will drop to the 50s for the end of the week. Highs trend upward for the end of the weekend as a ridge builds over the Midwest. Lows near 50 Wednesday night will similarly fall to the 30s by the end of the week, then trend warmer for the end of the weekend. && .AVIATION... Issued at 624 PM CDT Mon Mar 15 2021 Other than still dealing with some lower cloud bases restricting cigs to MVFR (KEVV/KOWB), even IFR (KMVN), the improving trend already realized at KCGI and KPAH should work its way north and east across these terminals eventually tonight as the responsible weather system rotates across the Mississippi and Wabash River Valleys. There is some model hint that shower activity associated with its passage could occur, but the chance of such is low enough to preclude from the terminals. In the wake of its passage, VFR conditions are anticipated at all sites, certainly tmrw through the course of the day. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 313 PM CDT Mon Mar 15 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 313 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather expected at this time. For river flooding, refer to the latest river flood warnings and statements issued by the National Weather Service office in Paducah Kentucky. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Wednesday into Wednesday night. A few strong storms will be possible. We cannot rule out a severe thunderstorm or two, mainly across southeast Missouri into west Kentucky. Locally heavy rain will be possible with stronger storms as well. For river flooding, refer to the latest river flood warnings and statements issued by the National Weather Service office in Paducah Kentucky. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested on Wednesday for part of southeast Missouri and west Kentucky. ATL/Smith
The national radar mosaic for the moment the first event began.
12 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943956, 943957, 943958, 943959, 943960, 943961, 943962, 943963, 943964, 943965, 943966, 943967.